MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PS X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, C

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PS X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, C
Catalog Number 5532-G-709
Medical Device Problem Codes Migration or Expulsion of Device (1395); Malposition of Device (2616); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Loss of Range of Motion (2032); Injury (2348)
Date of Event 11/12/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicates devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other similar events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Doctor reported patient presented to emergency department on (b)(6) (approximately 6 months post triathlon ps total knee replacement) with a locked knee post reported hyperflexion (patient crouching to tie his contralateral shoe lace).Findings on x-ray revealed a malplaced femoral component over the insert post of the tibial insert.The patient's knee was relocated under anaesthetic on (b)(6).
 
Additional Manufacturer Narrative
An event regarding dislocation involving a triathlon insert was reported.The event was confirmed.Method & results: -device evaluation and results: not performed as product was not returned.-medical records received and evaluation: retention of extensive calcifications in the posterior knee joint space during primary arthroplasty has caused limitation of knee flexion in the triathlon ps arthroplasty.Forced hyperflexion of the knee during the adverse event caused the incompressible calcifications to lift the femoral component over the tibial post in anterior direction causing a locked knee requiring.-device history review: indicated that devices were manufactured and accepted into final stock with no reported discrepancies.-complaint history review: there has been no other event for the lot referenced.Conclusion: clinician review of this case indicated: principal problem is caused by the retention of the calcifications in the posterior knee joint space during arthroplasty which is a procedure-related failure mode because the surgeon is responsible for optimal surgical technique which should include adequate removal of osteophytes and other abnormal calcifications in and around the knee joint during arthroplasty.It is well recognized that retention of abnormal calcifications in the posterior knee joint space causes limitation in knee flexion and if then flexion is forced, an overload condition develops where phenomena such as the observed dislocation may occur due to abnormal leverage forces of the femur relative to the tibia.No further investigation is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
TRIATHLON PS X3 TIBIAL INSERT
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, C
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7104468
Report Number0002249697-2017-03536
Device Sequence Number10957960
Product Code MBH
UDI-Device Identifier07613327046274
UDI-Public07613327046274
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/06/2020
Device Catalogue Number5532-G-709
Device Lot NumberLEP894
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/13/2017
Supplement Date Received by Manufacturer01/12/2018
Initial Report FDA Received Date12/11/2017
Supplement Report FDA Received Date02/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age65 YR
Patient Weight78